Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS North Platte, NE

May 24, 2018Brown County, Cherry County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2018, 7:46 PM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 7:46 PM CDT (00:46 UTC)
Expired
May 24, 2018, 8:30 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:00 PM CDTHAIL 18 N Wood Lake, NEHAIL UP TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 8:32 PM CSTSevere Thunderstorm WatchSPC135 days

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS53 KLBF 250046
SVRLBF
NEC017-031-103-250130-
/O.NEW.KLBF.SV.W.0071.180525T0046Z-180525T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
746 PM CDT THU MAY 24 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Cherry County in north central Nebraska...
  Northwestern Brown County in north central Nebraska...
  Southwestern Keya Paha County in north central Nebraska...

* Until 830 PM CDT.

* At 745 PM CDT, a severe thunderstorm was located near Norden, or 20
  miles east of Valentine, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North River Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 10031 4288 10020 4279 9991 4259 10012
TIME...MOT...LOC 0045Z 309DEG 13KT 4280 10017 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Roberg
1 follow-up statement
960 
WWUS53 KLBF 250102
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
802 PM CDT THU MAY 24 2018

NEC017-031-103-250130-
/O.CON.KLBF.SV.W.0071.000000T0000Z-180525T0130Z/
Cherry NE-Brown NE-Keya Paha NE-
802 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL CHERRY...NORTHWESTERN BROWN AND SOUTHWESTERN KEYA
PAHA COUNTIES...

At 801 PM CDT, a severe thunderstorm was located 10 miles southwest
of Norden, or 20 miles southeast of Valentine, moving southeast at 10
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
North River Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4277 10031 4288 10020 4279 9991 4259 10012
TIME...MOT...LOC 0101Z 332DEG 11KT 4274 10019 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:58 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 24, 5:58 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
558 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 334 PM CDT Thu May 24 2018

Local radar display shows weak thunderstorms occurring roughly
from Brewster to Lake Andes with infrequent cloud to ground
lightning. Latest water vapor imagery shows shortwave trough
tracking east over far southeast WY/far western NE Panhandle/north
central-northeast CO into western NEB. Latest surface analysis
shows surface trough and associated wind shift extending from
northwest KS across western NEB to south central SD.

Rest of today, outside of ongoing convection, potential
continues for isolated showers and thunderstorms across portions
of southwest NEB to north central NE, mainly in the late
afternoon-evening time frame. The threat for strong to severe
storms remains roughly confined to the southeastern-third of the
local forecast area with the surface trough evolving eastward
through the evening. Decent mid-level lapse rates in place with
moderate MLCAPE, limited CIN, and modest deep layer vertical wind
shear, about 20-30 kts. As such, an isolated strong-severe storm
cannot be ruled out late today-evening with wind and hail the
primary threats.

.LONG TERM...(Friday night through Thursday)
Issued at 334 PM CDT Thu May 24 2018

Primary sensible weather concerns revolve around thunderstorm
chances Sunday-Thursday, largely in the afternoon and evening
timeframe. Otherwise, warming temperatures peak on Saturday with
highs in the lower to mid 90s, about 16-20 degrees above
seasonable values. Thereafter, highs remain above-normal but are
forecast in the 80s Monday-Thursday.

Highly amplified large scale pattern in place early Friday night
with an trough and closed low moving east across the West Coast.
By early Saturday the closed low will be positioned near the
Sierras/western Great Basin and an upper-level ridge will extend
from the Southern High Plains to southern Saskatchewan. Overall,
little change in the large scale pattern through Sunday with the
closed low filling in over the Central Great Basin and the ridge
positioned more so over the central CONUS. Abundant insolation
Saturday combined with deep mixing and 850 hPa temperatures well-
above average compared to SPC Sounding climo should promote highs
16-20 degrees above seasonable values, lower-mid 90s. Similarly
hot conditions are expected Sunday, albeit there will be some more
sky cover (mostly-partly sunny). In addition, a weak disturbance
will lift from CO northeastward across the Central High Plains.
Meanwhile, there will be a sharpening lee-side low and trough near
the Front Range Sunday. Decent convective thunderstorm parameter
space setting up including steep mid-level lapse rates and
moderate MU/ML CAPE. Deep later shear around 25-40 kts supportive
of multicells and some supercells. Thus isolated strong to severe
thunderstorms possible.

Largely unsettled conditions expected Monday through Wednesday
with chances for showers and thunderstorms, best chances late
Monday-early Tuesday time frame. A stronger mid-level shortwave
trough arrives Monday night and rotates across the Central High
Plains promoting increased chances with at least isolated strong
to severe thunderstorms possible. In addition, decent moisture in
place and forecast precipitable water values well-above average
suggest possible locally heavy rainfall concerns Monday night.
Meanwhile, temperatures are expected to continue to read above
seasonable normal values, but generally only by 5-10 degrees at
this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 557 PM CDT Thu May 24 2018

Some cumulus clouds remain near the KVTN terminal early this
evening, with a small chance a brief shower or thunderstorm could
still develop during the next few hours. Otherwise, expecting
very little shower or thunderstorms this evening across western
Nebraska. After midnight, expecting mainly clear skies, which
will continue into Friday. light southwest this evening will
become light west to northwest on Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 24, 3:25 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Thu May 24 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Thu May 24 2018 /225 PM MDT Thu May 24 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will affect portions of southwest and
north central Nebraska this afternoon and evening mainly east of
a line from Wellfleet to Burton. A few of the storms could be
strong to severe with severe storms capable of damaging winds and
hail up to quarter size.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorms are possible each afternoon and evening
from Sunday through Wednesday. Stay tuned to later forecasts
regarding severe weather potential as confidence is relatively low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, May 24, 2:10 PM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
210 PM CDT THU MAY 24 2018

NEZ008-009-026-242000-
Brown NE-Rock NE-Blaine NE-
210 PM CDT THU MAY 24 2018

...SPECIAL WEATHER STATEMENT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Rose, or 17 miles north of Brewster, moving northeast
at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hofeld Lake, Raven, Jones Lake, Duff, Twin Lakes State Wildlife
Management Area and Johnsons Corner.

This includes Highway 183 between mile markers 157 and 166.

LAT...LON 4208 9981 4218 9999 4249 9981 4227 9939
TIME...MOT...LOC 1910Z 215DEG 32KT 4219 9984

Kulik
Special weather statement, May 24, 4:04 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
404 PM CDT THU MAY 24 2018

NEZ007-010-242145-
Holt NE-Boyd NE-
404 PM CDT THU MAY 24 2018

...SPECIAL WEATHER STATEMENT...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lynch to near Atkinson. Movement was east
at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Spencer, Atkinson, Lynch, Gross, Bristow, Monowi, Scottville, Redbird
State Wildlife Management Area, Opportunity, Spencer Dam, Midway,
Dorsey and Anncar.

This includes the following highways...
 Highway 20 between mile markers 283 and 292.
 Highway 281 between mile markers 188 and 219.
 Highway 12 between mile markers 114 and 135.

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4251 9831 4250 9918 4300 9864 4300 9850
TIME...MOT...LOC 2104Z 248DEG 27KT 4290 9845 4261 9898

Kulik
Special weather statement, May 24, 7:12 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
712 PM CDT THU MAY 24 2018

NEZ005-006-008-250100-
Brown NE-Eastern Cherry NE-Keya Paha NE-
712 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles east of Valentine, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norden and North River Trail.

This includes Highway 12 between mile markers 21 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4283 10033 4296 10019 4298 9983 4270 9997
TIME...MOT...LOC 0011Z 273DEG 15KT 4286 10016

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTSpecial Weather StatementLBFKeya Paha48 min
May 24, 8:28 PM CDTSpecial Weather StatementLBFKeya Paha47 min
May 24, 8:28 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry47 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningLBFKeya Paha36 min
May 24, 9:22 PM CDTSpecial Weather StatementLBFKeya Paha38 min
May 24, 10:00 PM CDTSpecial Weather StatementLBFBoyd45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.